Headache after facet injections

I had cervical facet injections 9 days ago. I have been to the ER twice with excruciating headaches. I have had a headache since the day after the procedure. The ER docs think I have nerve damage from the injections. Has anyone had this happen or heard of it happening? I know have to see a neurologist, taking Dilaudid at night so I can hopefully sleep and my neck pain is back like it was before the injections. I have 3 bulging discs, stenosis and arthritis in my neck. I'm feeling frustrated and hopeless.

8 Replies

oldestnewest
  • I'm so sorry to hear you are in so much pain, hope the neurologist can help you. When are you seeing one? I'm on a waiting list for my first facet joint injection and believe unfortunately this sort of complication can happen. Keep making a real fuss to get the pain relief you need. Something I've had to learn.

  • This can happen. You have treatment for a set of symptoms. Symptoms can be caused by a number of different causes. Poor muscle functioning can cause the symptoms you have. Poor muscle functioning will not show up on an MRI scan. Drugs can turn poor muscle functioning into good muscle functioning. You need the help of those with good hand sensitivity for this.

    A McTimony chiropractor can check for tensions in muscles and hopefully reduce them. An Alexander Technique teacher can help you with poor posture problems and help you get better muscle control. This will not cure the problem you have, but they could hopefully help reduce the problems you have.

    Hope this helps.

  • I do see a chiropractor and he does amazing work 😊

  • Error

    wrote: Drugs can turn poor muscle functioning ..."

    should be: "Drugs often cannot turn poor muscle functioning..."

    Apologies to everyone. I read what I thought was there not what was. Pain creates havoc with concentration sometimes.

  • As you say "ER" I take it you're in the USA? Here in the UK headaches and possible nerve damage after the procedure is a risk so we have to sign a disclaimer that we understand that and are willing to 'risk it! So basically yes, I've heard of this happening; the headaches more so but the nerve being damaged is a very low risk in comparison.

    Hopefully though, although you've got this going on, it will right itself on its own with rest, pain relief and supervised gentle neck exercises. Try not to get too panicky just yet as that will tense up your neck even more. When do you see the neurologist?

    RJC x

  • I see the neurologist on March 2. I do live in the US and I did sign a paper but was told the risk of it happening was rare.. figures. I just am limiting the Dilaudid to night time only and using heating pad off and on during the day.

  • Did you have cerebral spinal fluid tested for Menigitis, Lyme disease thru borealis bacterium, if you're in excruciating pain; try calling an anesthesialogist; I got in horrifying pain and couldn't even stain on my feet after a spinal tap because I didn't stay down (laying flat for a couple hours after that tap, because I was told to get up and go home instead of lay down stay down - it got horrible because it was leaking spinal fluid; so the anesthesiologist recommended I meet him at the hospital to have a blood patch done; they give you an IV in your vein to drain blood then they put a needle in your spine and somehow let your own blood flow over that area and it's all of a sudden "pain is gone" it appears scarier than it really is because no one wants a needle in their spine, but one of these specialists will be able to help you if a "blood patch" is what is needed! Don't put it off because it will keep hurting till its fixed!

  • Hi. I had 6 lumbar facet injections on 6/8/17. I felt alright that day with the exception of involuntary leg jerks and facial twitches on left side, which I thought would go away. However, the next day.....terrible GI upset. Nausea, indigestion, gas, hiccups, no appetite, rapid heart beat and terrible headache. It is now the 16th of June and the GI upset has subsided but I still have hiccups and facial twitches. Also, the terrible back pain that I've been having after an epidural for a full hysterectomy in 2006 is still here. I've tried everything for this back pain, it has ruined my life. I was in the music industry, I used to travel often, studio everyday, perform, engineer studio sessions and now, nothing. I went from being an active musician to nothing. That $!÷×¥£&^ epidural. I knew immediately after waking up from surgery that something wasn't quite right with my back and that was 11 years ago. Well, of course, I didn't have insurance so I got tossed around like a nobody. This pain drove me insane. I applied for disability and got denied but I just kept reapplying until I got it and medicaid in 2010. Fast forward to 2015, I was about to give up and finally, I found a doctor that listened. I was seeing pain management at a local hospital but I think they gave up on me after none of those 1,000 injections worked. Now, back to my new doctor, I told him about all the injections I've had in the past but I guess he wanted to see for himself. And now he sees...they don't work for me. So, now, I'm sitting here with my face twitching, hiccups and pain as usual. I'm also on 15mg oxycodone 4x/day and tizanadine 4mg every 8/hrs...at least that helps a little. Hopefully, these doctors will start to listen to us. I wish everyone the best.

You may also like...